Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
192 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Lack of sleep due to stress and medications

Hi Doctor, My name is XXXXXX and I am seeking a professional’s perspective regarding my sleeping issues and whether or not I should be concerned. About once or twice a week for the past 6 months, I find myself unable to fall asleep even a wink. Over the past few weeks, things have gotten worse. This past week, I haven’t been able to sleep at all since the nap I took on Monday afternoon (it is now Friday at 5:00AM so roughly 85 hours sans snooze). I am experiencing hallucinations and an impaired cognitive ability. Here may be some of the underlying causes of my insomnia: 1. Stress and Anxiety. I am at one of, if not the most, stressful periods of my life thus far. Plus this insomnia isn’t exactly helping to relieve any anxiety, so this could be the cause. However, I did take (on two separate nights of course) a Xanax and a klonopin , both of which were successful in greatly relieving my stress and anxiety, but they failed to help me produce any z’s. 2. Medication. Specifically, Adderall . Although this is the easiest explanation for my insomnia, I’m all but certain that this has had very little to do with it. I say this because of my experiences over the past two weekends. I have been taking Adderall for many years now (currently 45mg per day) and I’m all too familiar with the intense hunger and overwhelming sleepiness that comes the day or two after I stop taking it. Unfortunately, however, the past two weekends have been much different. I was able to nap both afternoons, but my nights were still sleepless and it was nothing like the comatose 48 hours that I’ve grown accustomed to. I am further concerned because Ambien , a drug I’ve been taking with successful results for as long as I’ve been taking Adderall, seems to have lost its effect on me in an abrupt fashion. To put it into perspective, I’ve taken between 5-10 milligrams for many years now with very little effects of a tolerance build up. Tonight, I took 20 milligrams (out of desperation) and it feels like if I took two tic-tacs it would have had the same result. I have also tried antihistamines and Nyquil , both of which used to KNOCK ME OUT. No luck. In your professional opinion, do you think my insomnia is being brought on by a combination of stress and stimulants, or might there be some sort of physiological or hormonal explanation that proves Wikipedia simply have all the answers? In either case, what course of action would you REcoMmend (Sleep pun!)? I apologize for turning this into an essay, and thank you for any guidance you can offer. Help me sleep again and I promise to dedicate my first dream to you. Sincerely,
Mon, 7 May 2012
Report Abuse
Psychiatrist 's  Response
HI, welcome to hcm,
kindly ,avoid self-medication & self -diagnosis of your problems ,
It is always advisable to contact a psychiatrist for any stress related issues, By self medication you are probably worsening your prognosis & these may add to further complications.
Thank's for your query .
Regards
team-HCM
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hi, I am 35 yrs old, 5 1 and female, I just took birth last Feb of last yr. cesarian section. From that time I started to loose weight from 100lbs+...

Recent questions on  Stress

doctor1 MD

Yes. I have a yeast infection (@48 it is caused from stress) first time in years, I used mixonazole tablet for day or night. Have had a reaction. (...

doctor1 MD

Hi, i m have recently started taking eglonyl due to severe stress and lack of sleep. My blood was abnormally high so my doctor also prescribed...

doctor1 MD

I had slight giddiness or rather lightheadedness accompanied by extreme tiredness some 5 months back which lasted for 3 or four days. . Took vertin...

doctor1 MD

hi
i am 29 yrs old male unmaaried and mech engineer. i feel weak erection and often in stress and anxiety. due to that i found some disorders a my...

doctor1 MD

Hi Doctor, I want to improve my brain performance, so visited Ayurvedic doctor to take the swarna bhasma,i am little obese and having snoring...

doctor1 MD

hi i m facing sleep disturbance since last 8 years i feel too much pressure over and behing myleft ears may be it leads to stress and breaks my...

doctor1 MD

I have low body temperature, and am concerned that my thyroid may be not working optimally. My TSH is 4.13. If I reduce the stress in my life, will...